Journal of Elasticity

, Volume 87, Issue 1, pp 73–94 | Cite as

Qualitative Behavior of Local Minimizers of Singular Perturbed Variational Problems

  • Markus Lilli


We consider a non-convex variational problem (P) and the corresponding singular perturbed problem (P ε ). The qualitative behavior of stable critical points of (P ε ) depending on ε and a lower order term is discussed and we prove compactness of a sequence of stable critical points as ε ↘ 0. Moreover we show whether this limit is the global minimizer of (P). Furthermore uniform convergence is considered as well as the convergence rate depending on ε.

Key words

nonlinear elasticity non-convex variational problem singular perturbation stable critical point 

Mathematics Subject Classifications (2000)

34B15 34D15 74G55 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Alikakos, N.D., Bates, P.W.: On the singular limit in a phase field model of phase transitions. Ann. Inst. Henri Poincare, Anal. non lineaire 5, 141–178 (1988)MATHMathSciNetGoogle Scholar
  2. 2.
    Alikakos, N.D., Shaing, K.C.: On the singular limit for a class of problems modelling phase transitions. SIAM J. Math. Anal. 18, 1453–1462 (1987)MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Alikakos, N.D., Simpson, H.C.: A variational approach for a class of singular perturbation problems and applications. Proc. Roy. Soc. Edinburgh., Sect A 107, 27–42 (1987)MathSciNetGoogle Scholar
  4. 4.
    Angenent, S.B., Mallet-Paret, J., Peletier, L.A.: Stable transition layers in a semilinear bondary value problem. J. Differential Equations 67, 212–242 (1987)MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Carr, J., Gurtin, M.E., Slemrod, M.: One-dimensional structured phase transitions under prescribed loads. J. Elasticity 15, 133–142 (1985)MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Carr, J., Gurtin, M.E., Slemrod, M.: Structured phase transitions on a finite interval. Arch. Rational Mech. Anal. 86, 317–351 (1984)MATHCrossRefMathSciNetADSGoogle Scholar
  7. 7.
    Cellina, A., Colombo, G.: On a classical problem of the calculus of variations without convexity assumptions. Ann. Inst. Henri Poincare, Anal. non lineaire 7, 97–106 (1990)MATHMathSciNetGoogle Scholar
  8. 8.
    Dacorogna, B.: Direct Methods in the Calculus of Variations. Springer, Berlin Heidelberg New York (1989)MATHGoogle Scholar
  9. 9.
    Ericksen, J.L.: Equilibrium of bars. J. Elasticity 5, 191–201 (1975)MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Healey, T.J., Kielhöfer, H.: Global continuation via higher-gradient regularization and singular limits in forced one dimensional phase transitions. SIAM J. Math. Anal. 31, 1307–1331 (2000)MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Henry, D.: Geometric Theory of Semilinear Parabolic Equations. Lecture Notes in Mathematics 840. Springer, Berlin Heidelberg New York (1981)Google Scholar
  12. 12.
    James, R.D.: Co-existent phases in the one-dimensional static theory of elastic bars. Arch. Rational Mech. Anal. 72, 99–140 (1979/80)CrossRefMathSciNetADSGoogle Scholar
  13. 13.
    Kielhöfer, H.: Pattern formation of the stationary Cahn-Hilliard equation model. Proc. Roy. Soc. Edinburgh, Sect A 127, 1219–1243 (1997)MATHMathSciNetGoogle Scholar
  14. 14.
    Kielhöfer, H.: Minimizing sequences selected via singular perturbations, and their pattern formation. Arch. Rational Mech. Anal. 155, 261–276 (2000)MATHCrossRefADSGoogle Scholar
  15. 15.
    Kielhöfer, H.: Critical points of nonconvex and noncoercive functionals. Calc. Var. Partial Differ. Equ. 16, 243–272 (2003)MATHCrossRefGoogle Scholar
  16. 16.
    Kohn, R.V., Müller, S.: Surface energy and microstructure in coherent phase transitions. Commun. Pure Appl. Math. 47, 405–435 (1994)MATHGoogle Scholar
  17. 17.
    Müller, S.: Singular perturbations as a selection criterion for periodic minimizing sequences. Calc. Var. Partial Differential Equations 1, 169–204 (1993)MATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Lilli, M.: The Effect of a Singular Perturbation to a 1-d Nonconvex Variational Problem, Augsburger Schriften zur Mathematik, Physik und Informatik, Logos, Berlin (2005)Google Scholar
  19. 19.
    Lilli, M.: Classical Solutions for Non-Elliptic Euler-Lagrange Equations via Continuation (in press)Google Scholar
  20. 20.
    Lilli, M., Healey, T.J., Kielhöfer, H.: Singular perturbation as a selection criterion for young-measure solutions. SIAM J. Math. Anal. (to appear)Google Scholar
  21. 21.
    Modica, L., Mortola, S.: Il limite nella Γ-convergenza di una famiglia di funzionali ellittici. Boll. Un. Mat. Ital. 14-A, 526–529 (1977)Google Scholar
  22. 22.
    Natanson, I.P.: Theory of Functions of a Real Variable. F Ungar, New York (1955)Google Scholar
  23. 23.
    Protter, M.H., Weinberger H.F.: Maximum Principles in Differential Equations. Springer, Berlin, Heidelberg New York (1967)Google Scholar
  24. 24.
    Sell, G.R., You, Y.: Dynamics of Evolutionary Equations. Springer, Berlin Heidelberg New York (2002)MATHGoogle Scholar

Copyright information

© Springer Science+Business Media, Inc. 2007

Authors and Affiliations

  1. 1.Institut für MathematikUniversität AugsburgAugsburgGermany

Personalised recommendations